Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Huntsville, AL

March 23, 2012DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 23, 2012, 11:50 PM CDT for DeKalb County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2012, 11:50 PM CDT (04:50 UTC)
Expired
Mar 24, 2012, 12:06 AM CDT
In force
16 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS54 KHUN 240450
SVRHUN
ALC049-240530-
/O.NEW.KHUN.SV.W.0061.120324T0450Z-120324T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEKALB COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1230 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEATY CROSSROADS...OR ABOUT 16 MILES NORTHEAST OF RAINSVILLE...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SULPHER SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3467 8554 3458 8569 3467 8576 3474 8570
      3474 8568 3480 8563 3482 8563 3485 8558
      3483 8557
TIME...MOT...LOC 0450Z 235DEG 28KT 3470 8564

$$

70/DD
1 follow-up statement
278 
WWUS54 KHUN 240506
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1206 AM CDT SAT MAR 24 2012

ALC049-240515-
/O.CAN.KHUN.SV.W.0061.000000T0000Z-120324T0530Z/
DEKALB AL-
1206 AM CDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEKALB COUNTY IS
CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT 
PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY...WEAKENED AND IS 
NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM 
HAS PASSED.

LAT...LON 3467 8554 3458 8569 3467 8576 3474 8570
      3474 8568 3480 8563 3482 8563 3485 8558
      3483 8557
TIME...MOT...LOC 0505Z 235DEG 28KT 3477 8552

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:40 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 23, 8:40 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CDT FRI MAR 23 2012

.UPDATE...
MONITORING WX TO SEE IF WILL NEED TO EXPAND LOW POPS FOR THE
OVERNIGHT HOURS INTO OUR TN ZONES AND FURTHER WEST TOWARDS THE I65
CORRIDOR.

&&

.DISCUSSION...
AT THE SFC...GOOD LOW LEVEL CONVERGENCE IS SEEN WITH CURRENT MSAS
DATA OVER MID TN. WHILE AT 5H CLOSED LOW IS MOVING INTO SRN IL AND WAS
SPINNING A WEAK VORT MAX ACROSS NRN/CENTRAL AL. LOCAL RADARS WERE
SHOWING SCT SHRA AND A FEW TSRA DEVELOPING OVER PARTS OF MID TN...ALSO
A SMALL AREA OF SHRA OVER SRN LAWRENCE COUNTY ATTM. DEWPOINT AT MSL
IS 46 WHILE AT HUN THE DEWPOINT WAS 55 DEGREES. THUS WEAK CDFNT/TROF
LOOKS TO BE JUST WEST OF THE HUN AREA. 18Z GFS MOS SHOW DEWPOINTS
DROPPING INTO THE UPPER 40S ARND 09Z TONIGHT IN THE HUN AREA WHICH
SHOULD END THE THREAT OF PCPN. NOT EXPECTING ANY SVR WX OVERNIGHT...BUT
CANT RULE OUT A FEW STORMS THAT COULD PRODUCE SOME GUSTY WINDS AND
SMALL HAIL...MAINLY FOR LOCATIONS EAST OF I65.

07

&&

.AVIATION...
/ISSUED 611 PM CDT FRI MAR 23 2012/
FOR 00Z TAFS...CLOUDS ARE CLEARING OUT OVER TAF SITES ATTM DUE TO AN
MID/UPPER LEVEL DRY SLOT AND A WEAK SFC TROF MOVING ACROSS THE AREA.
HOWEVER AS THE CLOSED UPPER LOW OVER MO CONTINUES TO MOVE EAST
OVERNIGHT...EXPECT MORE VFR CLOUDS TO RETURN TO THE TN VALLEY. WILL
NOT INCLUDE ANY PCPN IN TAFS THRU 18Z SATURDAY. AFTER 18Z THE UPPER
LOW WILL BEGIN TO SHIFT TO THE SE WHICH WILL INCREASE THE CHC OF SHRA
ACROSS THE CWA. FOR NOW WILL GO WITH VCSH IN BOTH TAFS BETWEEN 18Z
AND 00Z AND KEEP VFR CONDITIONS THRU THE FCST PERIOD.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 23, 9:06 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
906 PM CDT FRI MAR 23 2012

ALZ001>010-016-TNZ076-096-097-241000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
906 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE OVERNIGHT. SOME
STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...HOWEVER NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ONCE AGAIN ON
SATURDAY AND EARLY SATURDAY EVENING...AS AN UPPER-LEVEL DISTURBANCE
MOVES OVERHEAD. SMALL HAIL WILL BE THE PRIMARY THREAT WITH ANY OF
THESE STORMS.

OTHERWISE...A WEAK COLD FRONT MOVING SLOWLY ACROSS THE TENNESSEE
VALLEY WILL BRING ANOTHER SLIGHT CHANCE OF STORMS TO THE AREA FROM
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 10:54 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1054 PM CDT FRI MAR 23 2012

ALZ008>010-240445-
DE KALB-JACKSON-MARSHALL-
1054 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...JACKSON AND MARSHALL
COUNTIES UNTIL 1145 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSBORO TO
COLUMBUS CITY...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LANGSTON.
  MARTINTOWN.
  SECTION.
  DUTTON.
  FABIUS...POWELL.
  ROSALIE...SYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3456 8572 3438 8630 3472 8604 3490 8559
      3489 8558
TIME...MOT...LOC 0354Z 245DEG 27KT 3469 8598 3450 8613

CCC
Special weather statement, Mar 23, 11:10 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 PM CDT FRI MAR 23 2012

ALZ008-010-240500-
DE KALB-MARSHALL-
1110 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND SOUTHERN MARSHALL
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCVILLE...OR NEAR ALBERTVILLE...MOVING
NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PAINTER...LATHAMVILLE.
  GERALDINE...SKIRUM.
  LAKEVIEW.
  PEEKS CORNER...FYFFE.
  GUEST...LEBANON.
  PINE RIDGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3418 8614 3418 8619 3413 8625 3411 8630
      3429 8631 3457 8570 3439 8563
TIME...MOT...LOC 0409Z 242DEG 38KT 3428 8613

70/DD
Special weather statement, Mar 23, 11:42 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 PM CDT FRI MAR 23 2012

ALZ009-010-240530-
DE KALB-JACKSON-
1142 PM CDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB AND FAR EASTERN
JACKSON COUNTIES UNTIL 1230 AM CDT...

AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LONG ISLAND TO FLAT
ROCK TO SYLVANIA...AND MOVING EASTWARD AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SULPHER SPRINGS.
  VALLEY HEAD...HAMMONDVILLE.
  MENTONE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3453 8552 3450 8557 3450 8560 3452 8592
      3475 8574 3499 8571 3499 8560 3455 8551
TIME...MOT...LOC 0440Z 273DEG 24KT 3496 8560 3475 8564
          3455 8582

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:54 PM CDTSpecial Weather StatementHUNJackson51 min
Mar 23, 11:10 PM CDTSpecial Weather StatementHUNDeKalb50 min
Mar 24, 4:31 PM CDTSevere Thunderstorm WarningHUNJackson, Madison34 min
Mar 24, 4:56 PM CDTSpecial Weather StatementHUNMorgan49 min
Mar 24, 5:28 PM CDTSpecial Weather StatementHUNJackson47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.